Thunderstorm Wind, Carroll
- When
- August 22, 11:53 AM EST
- Where
- Carroll County, 0.69 mi N of Augusta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.690, -81.020
Several trees down.
Strong low pressure tracking across the upper Great Lakes, pulled a cold front across the region. Increasing moisture, shear and instability provided the fuel for organized storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Strong low pressure tracking across the upper Great Lakes, pulled a cold front across the region. Increasing moisture, shear and instability provided the fuel for organized storms. There were several reports of wind damage as a result of these storms and a tornado was also confirmed in Greene county, Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 22, 9:50 AM EST, 2 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 1050 AM EDT Tue Aug 22 2017 .SYNOPSIS... Thunderstorms are expected this afternoon and evening. Some will be severe with damaging winds and heavy rain. Dry and cooler than average weather is expected the rest of the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Forecast is on track for a line of strong to severe thunderstorms to move across the region this afternoon between 17z-1z. We will be doing an intermediate weather balloon release at 16Z to help diagnosis environmental conditions. Damaging wind remains the primary threat given shear profile in the 12Z and forecast soundings. Latest HRRR 0-1km updraft helicity illustrates a very low threat of a tornado. We are looking for more of a QLCS spin up on the bookend of a line vs one associated with a supercell. Hail is a low threat as well given freezing level heights and position of -20C isotherm. The area is outlooked for a marginal risk of flash flooding. With the speed of the line we could see amounts exceeding urban flash flood guidance /0.75"/, so nuisance flooding in the normal spots can be expected with any storm. Previous Discussion below: Model progged wind profiles, increasing shear values, and building daytime instability continue to look favorable for severe thunderstorms with the approach and passage of the pre frontal trough. SPC's slight risk/sct coverage outlook for most of the area still seems reasonable. An enhanced, more numerous coverage area was included toward nrn PA where slightly higher shear values are progged. Damaging wind still appears to be the primary threat, though an isolated occurrence across the severe weather spectrum will be possible. Rapid storm motion should preclude a widespread flash flood potential. Synoptic winds outside of any thunderstorms are also expected to increase this aftn with a tightening pressure gradient and mixing, with SW gusts to around 30 mph expected. Highs are expected to be several degrees above seasonal levels. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... The severe weather potential is expected to end with the passage of the pre frontal trough by early evening, though with cold frontal passage progged later in the evening/overnight, shower/thunderstorm chances will continue until FROPA. Otherwise, surface high pressure building under ern CONUS upper troughing should maintain dry and cooler than average weather for the rest of the period. && .LONG TERM /FRIDAY THROUGH MONDAY/... Broad surface high pressure under NE CONUS upper troughing should maintain the dry and cooler than average weather through the period. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... As a cold front approaches today, showers and thunderstorms will become more numerous this afternoon and evening. Flight condition deterioration with VCTS and a drop to MVFR visibilities at several terminals during the late afternoon. Expect prevailing winds outside of convection to increase to gust to between 15 and 25 knots out of the southwest during the afternoon. .Outlook... With passage of an early Wed cold front, general VFR can be expected for the remainder of the week. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 305 AM EDT Tue Aug 22 2017 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-230715- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Butler- Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 305 AM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Scattered severe thunderstorms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ008-009-015-016-230715- Venango-Forest-Clarion-Jefferson- 305 AM EDT Tue Aug 22 2017 This Hazardous Weather Outlook is for northwest Pennsylvania and west central Pennsylvania. .DAY ONE...Today and Tonight. Numerous severe thunderstorms are possible this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. 07
The Pittsburgh radar (KPBZ), 70 km away, was scanning. The volume nearest the first event began at 16:50 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees down.
Trees down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719898, 719899.